• NEWS . 21 Oct 2019
  • Ticagrelor monotherapy has lower incidence of bleeding than ticagrelor plus aspirin after 3 months of DAPT

  • Among high-risk patients who underwent percutaneous coronary intervention (PCI) and completed 3 months of dual antiplatelet therapy, ticagrelor monotherapy for 1 year was associated with a lower incidence of clinically relevant bleeding than ticagrelor plus aspirin, with no higher risk of death, myocardial infarction or stroke. These findings come from the TWILIGHT randomized, placebo-controlled trial that enrolled 9,006 patients; 7,119 of whom underwent randomization after 3 months.

    After 3 months of treatment with ticagrelor plus aspirin, patients who had not had a major bleeding event or ischaemic event continued to take ticagrelor and were randomly assigned to receive aspirin or placebo for 1 year. Between randomization and 1 year, the incidence of the primary endpoint was 4.0% among patients randomly assigned to receive ticagrelor plus placebo and 7.1% among patients assigned to receive ticagrelor plus aspirin (hazard ratio [HR], 0.56; 95% confidence interval [CI], 0.45–0.68; p<0.001). 

    The difference in risk between the groups was similar for Bleeding Academic Research Consortium type 3 or 5 bleeding (incidence, 1.0% among patients receiving ticagrelor plus placebo and 2.0% among patients receiving ticagrelor plus aspirin; HR, 0.49; 95% CI, 0.33–0.74). The incidence of death from any cause, nonfatal myocardial infarction or nonfatal stroke was 3.9% in both groups (difference, −0.06 percentage points; 95% CI, −0.97 to 0.84; HR, 0.99; 95% CI, 0.78–1.25; p<0.001 for noninferiority).

    Therefore, in high-risk patients who had undergone PCI and were treated with ticagrelor and aspirin for 3 months, an antiplatelet strategy of continuing ticagrelor alone resulted in substantially less bleeding than ticagrelor plus aspirin, without leading to ischaemic harm over a period of 1 year.

    Reference:
    Mehran R, et al. Ticagrelor with or without aspirin in high-risk patients after PCI. N Engl J Med 2019 Sep 26 [Epub ahead of print].